Cause of a dried up black uvula?Register Today!
This is a discussion on Cause of a dried up black uvula? in Hospice Nursing, part of Nursing Specialties ... I only have 4 months of hospice experience, but today I saw something disturbing and asked the...by ws582 Aug 19, '12I only have 4 months of hospice experience, but today I saw something disturbing and asked the nurses I worked with, but no one had ever seen this. I had a pt today that is actively dying. He's diagnosed with lung CA with mets to his brain. I was performing oral care when I saw something black hanging down from the top of his mouth. I looked inside with my flashlight and a large portion of the roof of his mouth had turned black (including his uvula) and was all dried up and hard. The uvula was even hanging at an angle completely stiff. Pt had several doses of atropine and robinul over the past 3 days. I've often wondered if these meds would dry the pt so much it would be uncomfortable for them, but of course they can't tell us. Could these meds possibly do this to his mouth? It was shocking to see and looked incredibly uncomfortable. There was also a large section of clear, hard plastic looking stuff that was firmly stuck to the inside of his cheek.
Also, I've read these increased secretions are not uncomfortable to the pt, but uncomfortable for families to hear, so we give these meds. Do you think it's true it's not uncomfortable for the pt? Not sure what's worse: increased secretions or dried up/cracking mouth.
Thanks in advance for your replys.
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=773735©2013 allnurses.com INC. All Rights Reserved.
- 1,944 Views
- Aug 20, '12 by westieluvIt sounds like it could be the result of Atropine or Scopolamine toxicity, since one of the classic side effects is a dry mouth. Does the patient still have post-oral secretions, and if not, is he still getting the Atropine? Maybe the family needs some education about medication administration and when and when not to give meds. Sometimes families get the idea that if a med is effective for a symptom, then the more the better, even after the symptom is resolved or greatly decreased. It might be a good idea to review the patient's medication schedule with the family, just in case.
As far as end of life secretions being more stressful for the family than for the patient, I think there is some truth to that, because hearing a "death rattle" is very disturbing to family members who don't want to see their loved one suffer and equate the rattling respirations with suffering, even if the patient is actually quite comfortable. However, if the secretions are making it difficult for the patient to breathe, then it is a comfort care issue for the patient as well, and the secretions should be controlled. Do we ever give Atropine, Scop, or Levsin to alleviate the family's suffering instead of the patient's? Most likely we do, but part of end of life care, to me anyway, is to bring comfort to the patient's family as well as the patient. Of course, if it is an extreme case such as the one that you described here, than there has to be a balance between comforting the family and keeping the patient comfortable, and having a dried, stiff uvula doesn't sound very comfortable to me.
- Aug 20, '12 by Miss ColaThe points you have mentioned are some of the reasons why palliative care can be so controversial. We will never know what these patients are experiencing. In hospice, no two cases are alike.
While I don't know all the details of this case, it sounds like it could be possible that the cancer has spread to his palate/uvula. I'm sure there's morphine involved as well for pain control. One can only hope that they do not experience discomfort. As for the atropine, having a dry mouth is horrible and usually when death is imminent many breathe through the mouth and dryness is common. Atropine makes it worse of course. Its rough for families and caregivers alike to hear rattling and see these patients coughing and such. Who knows if its for the families comfort?? Really we don't know what they feel. I have seen cases where the atropine was a blessing bc it make the pt breathe easier. I have personally been there with a loved one actively dying and it is rough. We all want to feel like we're making the right decisions for them at these times.
- Aug 20, '12 by ws582Thank you for your responses. I forgot he also has a scope patch on too. That was a good point that the cancer may have spread, but it sure did look like dryness to the extreme. I feel so badly for him and now am scared of over drying patients using these meds. I know it's natural for the mouth to dry out, but in your experiences, can you tell when someone is beginning to get too much of these meds so they can be stopped before this happens? I've had patients receive the robinul too late and battled with secretions and difficulty breathing....just unsure how to handle it in the future.
- Aug 20, '12 by Sun0408Im not sure about the meds but just a thought. I had a pt once similar to what you describe and it was old dried up blood. It coated the roof of the mouth, the check area and the back of the throat. Once we removed it, it looked like a black piece of plastic similar to a retainer. Her PLT's were crazy low. It took us more than 2 days to remove all of it, we were very cautious thinking we would cause more bleeding once removed.
- Aug 27, '12 by Laura Z. PamWithout having seen it, I think it is possible that the brain mets have cut off blood to the palate and uvula.
- Aug 30, '12 by Christy1019Wow I must be tired, I totally thought the post was about a black dried up VULVA lol. Well at least that woke me up!
- Aug 30, '12 by nursepammiejI have had something similar I think...the patient had been transferred from a facility to his home, and it turned out that the patient had not had good oral care, the "hard black plastic-looking" on the top of his mouth was an accumulation of dried secretions, medications and food particles. It took quiet a bit of time, but I was able to gently loosen it with a toothette and minimal amount of water. It really was hard to see without the flashlight...but I agree, once I saw it I was horrified...it eventually came off in pieces and the side of his mouth came off in clear pieces...very sad
- Aug 30, '12 by netglowAs mentioned above: mets, food/secretions (very likely), and I'll add that mets to sinus/oral areas might suddenly bleed due to tissue destruction and clotting problems and it can get scary. Be cautious about chipping away at something - get MD consult.